Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 8, NWS Grand Junction, CO

July 18, 2003Garfield County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 18, 2003, 2:21 PM MDT for Garfield County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2003, 2:21 PM MDT (20:21 UTC)
Expired
Jul 18, 2003, 3:15 PM MDT
In force
54 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Garfield County, CO

The radar

The Grand Junction radar (KGJX), 65 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.4 hours before the alert went out and 388 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
2525 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:07 PM MDT, 14 minutes earlier.

Area forecast discussion, Jul 18, 2:07 PM MDT, 14 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
207 PM MDT FRI JUL 18 2003

THUNDERSTORMS HAVE BEGUN POPPING OVER THE HIGHER TERRAIN NORTH OF
I-70 EARLY THIS AFTERNOON. MEANWHILE...CONVECTION JUST GETTING GOING
SOUTH OF THE INTERSTATE WHERE WV IMAGERY INDICATED DRYING AT MID
AND UPPER LEVELS OF THE ATMOSPHERE.

SHORT TERM DISCUSSION (TONIGHT-SATURDAY NIGHT)...HIGH PRESSURE
CENTERED OVER CENTRAL CO AGAIN TODAY. STILL PLENTY OF MOISTURE
TRAPPED BENEATH THE RIDGE WITH SURFACE DEWPOINTS IN THE 40S ACROSS
THE CWFA AND PW VALUES NEAR AN INCH OVER GJT FROM 12Z SOUNDING. AS
ALLUDED TO ABOVE...CONVECTIVE TEMPERATURES HAVE ALREADY BEEN REACHED
ACROSS THE NORTH WHERE A DECENT AMOUNT OF CAPE INDICATED IN ETA BUFR
SOUNDING DATA. KGJX RADAR IMAGERY INDICATED SOME STORMS STRONG...BUT
WIND PROFILE WEAK AND DISORGANIZED SO STORMS SHOWING LITTLE OR NO
MOVEMENT. THEREFORE...EXPECT STORMS TO BE FAIRLY SHORT-LIVED POP AND
DROP VARIETY DURING THE EVENING. SOUNDINGS SHOWED SUFFICIENT DRY AIR
BENEATH STORM BASES FOR STRONG OUTFLOW WINDS WHICH WILL POSE A
CONTINUED THREAT TO FIRE FIGHTING EFFORTS WITHIN THE CWFA. HIGH PW
VALUES POINT TO WETTING RAINS ASSOCIATED WITH STORMS WHICH WILL
HOPEFULLY LIMIT ANY NEW FIRE STARTS IN THE AREA OVERNIGHT. IN THE
SOUTH...THOUGH DRY AIR INTRUDING ACROSS ABOVE THE MID-LEVELS...LOWER
LEVELS STILL SUFFICIENTLY MOIST TO CONTINUE MENTION OF SCATTERED
MOUNTAIN THUNDERSTORMS WITH ISOLATED COVERAGE AT LOWER ELEVATIONS.

NO CLEAR DYNAMIC FORCING INDICATED TO KEEP THUNDERSTORMS GOING PAST
DARK...HOWEVER BASED ON LAST NIGHTS ACTIVITY WILL CONTINUE CHANCES
INTO THE EARLY MORNING HOURS. OVERNIGHT LOWS SHOULD REMAIN ABOVE
NORMAL WITH RELATIVELY MOIST AIRMASS TRAPPED BENEATH BUBBLE OF HIGH
PRESSURE.

HIGH PRESSURE CONTINUES TO SWIRL OVER THE AREA ON SATURDAY AND SEE
NO SIGNIFICANT CHANGE IN CONDITIONS FOR THE AREA. ETA INDICATES PUSH
OF COOLER AIR ACROSS THE NORTH...BUT AM SKEPTICAL OF THIS SCENARIO
ACTUALLY PLAYING OUT. THEREFORE...MADE ONLY MINOR CHANGES TO
TEMPERATURE FORECAST AND LEFT POP/WX FORECAST THE SAME SATURDAY AND
SATURDAY NIGHT.   NL

SUNDAY...UPPER LEVEL HIGH CENTER BEGINS TO SHIFT WESTWARD AS
SHORTWAVE ENERGY FLATTENS THE RIDGE ALONG THE NORTHERN U.S. BORDER.
ETA SHOWS SOME DRYING AS FLOW ALOFT BECOMES MORE NORTHWESTERLY...
BUT STILL GENERATES SOME QPF. SUSPECT MOISTURE MAY NOT DECREASE AS
RAPIDLY AS MODEL INDICATES.

MONDAY-WEDNESDAY...MEDIUM RANGE MODELS IN PRETTY GOOD AGREEMENT...
INDICATING WELL ESTABLISHED SUMMER PATTERN WITH STRONG HIGH PRESSURE
ANCHORED OVER THE SOUTHWEST. GFS AND EC AGREE ON MOVING HIGH
PRESSURE CELL WESTWARD TO BE CENTERED MORE OVER THE GREAT BASIN...
TURNING THE H5 FLOW TO THE NORTHWEST OVER OUR CWA. THIS WOULD
INDICATE THE POSSIBLITLY OF DRYING...BUT H7 FLOW AND RESIDUAL
MOISTURE TRAPPED UNDER THE RIDGE WILL KEEP SCATTERED TSTM COVERAGE
OVER THE MTNS ESPECIALLY SOUTH. AT THIS TIME ITS HARD TO RESOLVE ANY
SHORT WAVE TRIGGER THAT WOULD ENHANCE TSTM POTENTIAL...ALTHO GFS
DOES SHOW A WEAK WAVE WEDNESDAY AFTERNOON. WILL WAIT AND SEE IF
SUBSEQUENT MODEL RUNS BEAR THIS OUT. TEMPERATURES TO REMAIN ABOVE
NORMAL. MC

THURSDAY-FRIDAY...STRONG UPPER LEVEL HIGH PRESSURE CENTERED
OVER THE FOUR CORNERS VICINITY IS PROGGED TO REMAIN IN CONTROL OF THE
WEATHER. GFS CONTINUES TO SHOW A STRONG SHORTWAVE MOVING ACROSS THE
NORTHERN ROCKIES THE END OF THE WEEK...FLATTENING THE RIDGE. TOO FAR
OUT TO MAKE ANY BIG CHANGES FROM GOING FORECAST. IN SUMMARY...ABOVE
NORMAL TEMPERATURES TO CONTINUE WITH AFTERNOON AND EVENING
CONVECTION. TAL

.GJT...NONE.
Hazardous weather outlook, Jul 18, 5:45 AM MDT, 8 hours 36 minutes before
COZ001>014-017>023-UTZ022>025-027>029-191145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
OF WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND CONTINUE
THROUGH LATE THIS EVENING. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE
VALLEYS THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY BE DRY IN
NATURE...BUT THE MAJORITY OF THE STORMS THAT FORM SHOULD BRING
WETTING RAINS. WIND GUSTS NEAR 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND HAIL LESS THAN 1/4 INCH WILL ALSO OCCUR WITH THE
STRONGER STORMS.

HOT TEMPERATURES WILL ALSO CONTINUE OVER THE LOWER VALLEYS TODAY...
WITH AFTERNOON HIGH TEMPERATURES RANGING FROM 98 TO 108 DEGREES
FAHRENHEIT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS AND
HAIL.

COLTON

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:48 PM MDTSevere Thunderstorm WarningGJTEagle, Garfield, Rio Blanco, Routt42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.